My 14-year old Nephew is currently undiagnosed with liver failure. He has been hospitalized for 7 weeks now and was at a point put on the waiting list for a liver transplant. Effects of liver damage have been a attributed to brain swelling during a coma and a slow recovery period. He entered the hospital with severe vomitting and nausea with dehydration problems.
My question is could his acute liver failure have been drug induced? His local doctor gave him Phenergan and sent to a local hospital which also gave him another dose of Phenergan. This was followed, on the same day, by Zofran IV at the local hospital. His condition did not improve and he was sent to Iowa City for further evaluation.
In looking at possible side effects of the above 2 drugs, I have noted liver failure as being a possibility, but rare according to the information. I would appreciate any insight anyone may have on the possibility that the drug treatments may have caused his liver failure.
I am sorry to hear about your nephew. Phenergan is a very safe drug that has been around for decades. It has drowsiness as the most common side effect, and if he only had a couple of doses I doubt very much if it caused anything. Did they check for Reye's syndrome? It can cause both liver failure and coma and is very serious. It used to be a lot more common than it is now. I think aspirin has been implicated in Reye's.
Here is a personal opinion, I don't know much about this personally but the meds they give to children is calculated differently to a child's dose and the drug is not tested in studies on children before it hits the market.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.